Missouri, 2017

Tornado and Hail in Missouri, February 28, 2017

February 28, 2017 · NWS PAH · 6 events in 5 counties and zones

Isolated supercell thunderstorms developed across southeast Missouri during the evening hours. The storms developed ahead of a cold front in a destabilizing air mass characterized by dew points in the lower to mid 60's.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
12
Property damage
$8.0 million
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Isolated supercell thunderstorms developed across southeast Missouri during the evening hours. The storms developed ahead of a cold front in a destabilizing air mass characterized by dew points in the lower to mid 60's. The most intense supercell storm awaited the approach of a mid-level impulse from Oklahoma, which was downstream from the primary shortwave trough over the southern Plains. The supercell produced a violent tornado in Perry County. A southwesterly low-level jet increased substantially during the evening, creating favorable conditions for tornadoes. Outside of the thunderstorm activity, some of the southwest winds aloft mixed down to the surface in the form of isolated gusts from 40 to 45 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 28, 6:20 PM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Feb 28, 6:20 PM CST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
620 PM CST Tue Feb 28 2017

.UPDATE...
Issued at 620 PM CST Tue Feb 28 2017

Updated aviation discussion.

&&

.SHORT TERM...(Tonight through Wednesday)
Issued at 303 PM CST Tue Feb 28 2017

Severe weather outbreak appears about to unfold over the Lower
Ohio and Mid-Mississippi Valleys. Low-level southwest flow has
already increased to 40 to 50 knots on regional vad wind profiles
this afternoon. Shear will continue to increase through the night
through the entire column. Models indicate 500 mb winds will reach
100 knots over the Lower Ohio Valley by morning. Instability is
not in short supply either, as mid 60's surface dew points stream
northward over our region. The moist low levels will help boost
surface-based cape values to between 1000 and 2000 joules for
much of the night. This combination of shear and instability is
certainly supportive of supercells. The EHI and significant
tornado parameter (stp) suggest strong tornadoes are possible. The
main questions are when and where development will occur.

Given the wide range of high-res cam model guidance, the evolution
of convection tonight is open to debate. An isolated intense storm
that developed between kvih and kuno at 20z suggests development
will not be delayed much longer. Tornado Watch 41 for southern IL
and most of southeast MO is the first of more watches to come
tonight. Forcing for ascent is a little nebulous, which is why
the models are having some trouble with the timing and location.
In any case, development will become more widespread overnight as
the parent 500 mb trough and associated cold front approach from
the west. Steep mid-level lapse rates are supportive of large
hail, similar to the environment which produced golf-ball hail in
Perry County MO last night.

Another potential issue is heavy rainfall. There will be multiple
rounds of convection through the night, especially across the
Lower Ohio Valley. Model guidance often runs too low with qpf in
this type of pattern. Precip water values will peak around 1.5
inches overnight. The 850 mb flow is forecast to increase to 60
knots or better late tonight, which will recharge the atmosphere
quickly behind each cluster of storms. A Flash Flood Watch will be
issued shortly for the Lower Ohio Valley counties, which is where
the heaviest qpf axis is indicated by WPC and area forecast
offices.

The surface cold front will move east across our region Wednesday
morning. Severe convection may still be ongoing early in the
morning, especially across west Kentucky and southwest Indiana.
Storms will end from west to east in the morning as much drier air
overspreads the region. Temps will hold steady through the day.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 303 PM CST Tue Feb 28 2017

Flow aloft over the PAH forecast area will be of a cyclonic nature
until the weekend arrives, with minor impulses from time to time
generating intervals of clouds. General high surface pressure and
moderately dry deep layer air will preclude measurable pcpn. Friday
should be the coolest day of the extended period, with lows Friday
morning at or below freezing, and highs in the 40s, except
higher in parts of southeastern MO.

By the beginning of the weekend, 850 mb winds over us are progged to
turn to the southwest, enabling moist Gulf return flow to feed into
our region as higher surface pressures retreat to the eastern
seaboard. However, the onset of higher moisture will not be timed
with any development of a surface warm frontal boundary, so lack of
a surface trigger will probably preclude measurable showers through
most of the weekend, though clouds will be on the increase Sun. The
CMC model has been hinting at this for several days, and other
medium range models are now suggesting a slight possibility of a
shower later on Sun. There will certainly be a rapid warm-up over
the weekend, with highs reaching well into the 60s by Sun.

Sun night through Mon night look wetter as another large scale,
vigorous mid level shortwave is progged to rapidly progress eastward
into the Great Lakes region, inducing development of showers. There
are some indications that the fropa, and the end of the rainfall,
could occur by early Mon evening. Just ahead of the front, tstm
activity appears possible. Highs Mon in the 70s are possible in the
southern half of the region, though they are not officially forecast
at this time.

&&

.AVIATION...
Issued at 620 PM CST Tue Feb 28 2017

Intervals of tstms, some severe, are expected this evening and well
into the overnight hours, though the best signal for strong to
severe tstm activity appeared to be from about 03Z-09Z for the TAF
sites. By that time, MVFR cigs should occur outside of tstms. A
robust southerly low level flow will continue through the overnight
hours, followed by a shift to the west Wed morning due to a cold
front which is forecast to enter the region from the west after
about 12Z. Some strong tstm activity could still erupt just ahead of
it, primarily in the morning hours. Gusts to 27-29 kts are likely
through most of the daylight hours behind the front.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch from 6 PM CST this evening through Wednesday
     morning for ILZ083-086-087-089>091-093-094.

MO...None.
IN...Flash Flood Watch from 6 PM CST this evening through Wednesday
     morning for INZ081-082-085>088.

KY...Flash Flood Watch from 6 PM CST this evening through Wednesday
     morning for KYZ004-005-007-010-011-013>016-018>021.

&&

SHORT TERM...MY
LONG TERM...DB
AVIATION...DB
Hazardous weather outlook, Feb 28, 3:01 PM CST, 4 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
301 PM CST Tue Feb 28 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-012115-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
301 PM CST Tue Feb 28 2017

...Outbreak of severe thunderstorms and tornadoes possible through
early Wednesday...

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

An outbreak of severe thunderstorms and tornadoes appears
increasingly likely tonight into early Wednesday. The primary
hazards will be isolated tornadoes and large hail. There is a
moderate risk of severe thunderstorms for much of our region.

The potential for severe storms will continue to increase through
this evening, especially over southeast Missouri and southern
Illinois. Activity will continue to increase across the entire
outlook area overnight.

The potential exists for an outbreak of tornadoes, including some
strong tornadoes. Supercell thunderstorms capable of very large
hail and destructive winds will progress northeast at very rapid
speeds. Very heavy downpours could result in localized flash
flooding. A Flash Flood Watch has been issued for parts of western
Kentucky, southern Illinois, and southwest Indiana.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Organized severe storms will likely be continuing through early
Wednesday morning. The storms will rapidly diminish from west to
east as a cold front passes in the morning.

.SPOTTER INFORMATION STATEMENT...

Activation of spotters is expected tonight.

The radar

The St Louis radar (KLSX), 124 km away, was scanning. The volume nearest the first event began at 01:50 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 tornado, 1 thunderstorm wind, 1 strong wind, 1 funnel cloud. Local standard time, as filed.

Tornado, Perry

When
February 28, 7:51 PM CST to 8:12 PM CST
Where
Perry County, 3.04 mi N of Silver Lake to 3.73 mi E of Belgique
Rating
EF4
Path length
17.39 mi
Path width
1,100 yd
Continued into
Randolph, Il (LSX)
Deaths
1 direct, 0 indirect
Injuries
12 direct, 0 indirect
Property damage
$8.0 million
Reported by
NWS Storm Survey
Coordinates
37.724, -90.005

This large and violent tornado touched down about four miles west of Perryville. The tornado quickly became violent, reaching EF-4 intensity and leveling five homes just west of Interstate 55, about 3.5 miles northwest of Perryville. Numerous unoccupied cars from a salvage yard were blown into or over Interstate 55. The lone fatality occurred when a southbound vehicle on Interstate 55 was intercepted by the tornado. The victim's pickup truck was tossed into a field at least 100 yards from the interstate. The coroner reported that the victim was thrown from the vehicle and died at the scene. The passenger in the vehicle was treated for minor injuries at a local hospital. The area of greatest home and property destruction was three miles north of Perryville, in the vicinity of U.S. Highway 61. Maximum wind speeds were estimated near 180 mph in the vicinity of Interstate 55 and also near U.S. Highway 61. The damage path showed multiple vortex characteristics with ground striations and scarring to bare ground. At least 100 homes were damaged or destroyed in Perry County, mostly on the northern outskirts of Perryville. Most persons in the tornado's path took shelter in their basements. All twelve tornado injuries occurred in Perry County, where the tornado was at its strongest. At least one couple was trapped in their basement until rescuers removed debris. As the tornado approached the Mississippi River, multiple ground striations were noted in a farm field, indicative of multiple vortices. The maximum path width was over one-half mile shortly before the tornado crossed the Mississippi River into Randolph County, Illinois.

Thunderstorm Wind, Wayne

When
February 28, 8:38 PM CST
Where
Wayne County, Piedmont
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
37.170, -90.720

A storage shed at a lumber yard was heavily damaged. Several trees and power lines were down. Scattered power outages occurred.

Strong Wind, Cape Girardeau

When
February 28, 9:30 PM CST to 11:30 PM CST
Where
Cape Girardeau forecast zone
Measured
37 kt (43 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.384, -89.684 (the zone’s center; the record gives no point)

Funnel Cloud, Bollinger

When
February 28, 9:48 PM CST
Where
Bollinger County, 3.53 mi NE of Lutesville Airpk Arp
Reported by
Emergency Manager
Coordinates
37.360, -89.980

A funnel cloud was reported by emergency management near Highways JJ and M.

Hail, Cape Girardeau

When
February 28, 10:05 PM CST
Where
Cape Girardeau County, Pocahontas
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.500, -89.650

Hail, Mississippi

When
February 28, 10:46 PM CST
Where
Mississippi County, East Prairie
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.780, -89.380

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Perry2017-02-2824MaleVehicle/Towed TrailerDirect

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2017Every state in 2017This day in weather historyThe tornado archive for Missouri, 2017Warnings in Missouri, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 677516, 677520, 679650, 677517, 677518, 677519.